Florida, 2018

Damaging Winds in Florida, December 20, 2018

December 20, 2018 · NWS MLB · 4 events in 3 counties and zones

The Storm Prediction Center issued an Enhanced Risk of severe weather for most of east central Florida. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

The Storm Prediction Center issued an Enhanced Risk of severe weather for most of east central Florida. A strengthening low pressure system was moving across the southeastern U.S. with a strong cold front extending southwest across the Gulf of Mexico. A potent jet stream moved towards Florida with winds of 145 mph, at the same time a low-level jet situated along the cold front moved over the Florida peninsula with winds of 55-70 mph. The rapid increase and turning of winds with height in the atmosphere led to very high wind shear over Florida. Also, a surge of moisture and daytime heating led to an increase in instability over east central Florida that aided strong to severe thunderstorm development. By early morning, a squall line of thunderstorms began to move onshore in west central Florida and quickly push east across the peninsula. A severe thunderstorm embedded within the line caused damage to a home in Leesburg. In the early afternoon, as the line approached the Brevard County coast, a couple of severe wind gusts were reported west of Cape Canaveral. Lastly, during the late afternoon strong winds caused a tree to fall over onto a shed in Stuart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Dec 20, 3:55 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 20, 3:55 AM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
355 AM EST Thu Dec 20 2018

.DISCUSSION...

...Enhanced Risk of Severe Storms With Heavy Rains Over East Central
Florida Today...

...Potential for Damaging Storm Gusts and a Few Tornadoes...

...Rapidly Deteriorating Marine Conditions Today/Tonight...

Current...
Surface low pressure nearing the western FL Panhandle early this
morning with cold front extending southwest from it through the
GOMEX. A messy pattern ahead of this system with light to moderate
rainfall across the central FL peninsula as deep layer moisture
increases rapidly. Movement of shower activity was quickly off to
the north-northeast. Mild temperatures in the 60s across all of ECFL
with mainly cloudy skies and light ESE/SE surface winds. 915 MHZ
Cape wind profilers show deepening/strengthening southerly flow.

Today-Tonight...
A large upper trough extending from the northern Plains/Upper
Midwest through the western GOMEX will continue to strengthen and
move slowly eastward over the next 24 hours. A fairly strong upper
jet stream will move towards the area with winds of 125kts overhead
by early Fri morning. Both the upper trough and upper jet will
provide lift/divergence across the peninsula during this period. At
the surface, the aforementioned low pressure and associated cold
front will continue to track slowly north and east over the next 24
hours. Ahead of the front, widespread showers and scattered
lightning storms will traverse the area through the day and tonight.

The Storms Prediction Center has placed much of WCFL/ECFL in an
Enhanced Risk for Severe Storms. We are anticipating that some
storms today/tonight will be strong to severe. A Tornado Watch seems
very likely for later today. Greatest potential impacts include
frequent lightning, torrential downpours leading to minor/nuisance
flooding of roadways and low-lying areas, hail, damaging straight-
line winds in excess of 60 mph, and possibly a few tornadoes as wind
shear values will be very high. Soaking rains on the order of one to
two inches will be common with some locally higher amounts of
possibly three to four inches for areas that receive multiple
rounds. Not convinced a Flood Watch is necessary, as activity will
be fast-moving, but will allow future shifts to monitor.

Timing for greatest severe potential (squall line) appears to be
very late morning into mid afternoon for along/north of I-4, mid to
late afternoon from south from I-4 through Brevard-Osceola counties,
and Okeechobee County and across the Treasure Coast very late
afternoon into early evening. However, showers and storms may occur
at any time outside of this timeframe. We will have to monitor for
isolated/discrete potential for strong storms out ahead of this line
of storms southward where additional heating and instability will be
located. Storms will be very fast-moving today with individual cells
whether isolated or embedded within a line moving at 45 to 60 mph at
times. Conditions will be as such that some storms are very fast
developing and may become strong to severe in a very short time!

Showers and thunderstorms ongoing across parts of east central FL
will last through late evening as a strong cold front crosses the
area. The severe potential will diminish gradually after sunset as
the boundary layer stabilizes, but the strong wind fields just above
the surface will keep the wind threat around into the late evening.
Strong and gusty SWRLY surface winds behind the departing system
later tonight into Fri morning are expected.

High temperatures today should approach the U70s to L80s from the
southern Volusia coast through the Treasure Coast. Further north and
into the interior, especially I-4 northward, mainly L-M70s due to
the extensive cloud cover and earlier heavier bands of expected
precipitation. Overnight lows will range mainly from the U50s to
L60s.

Will be issuing a Lake Wind Advisory for all but Lake County today
for gusty southerly winds of 15-20 mph with frequent higher gusts.
The winds right above the surface will be very strong and it will
not take much mixing/heating of the atmosphere to allow some of
these winds to reach the surface. However, some of these conditions
may be only realized for a short time northward where cloud cover
and precip will be more prominent earlier in the day.

Will also be issuing a Beach Hazards Statement for along the coast
for dangerous/plentiful longshore currents at area beaches with a
Moderate rip current threat. Surf conditions will become
increasingly rough.

Fri-Fri Night...
Storm system organizing over the Deep South/GOMex will crank the
initial cold front rapidly acrs the FL peninsula, reaching the FL
Straits/Bahama Bank by daybreak. Biggest issue of the day will be
sustained sfc/low lvl winds as the deepening storm system moves up
the ern seaboard. GFS/ECMWF/6KM WRF models all develop a very tight
sfc pgrad acrs the FL Peninsula, on the order of 10-12MB btwn KJAX-
KMFL. By comparison, the lcl geostrophic approximation tables for
KJAX-KMFL only go up to 8.5mb, and suggest 35 mph sustained winds at
that. Will cap winds at 20-25mph for now, but these may increase
with subsequent fcsts. Wind advisories likely.

Low/mid lvl moisture associated with this system is quite expansive
with the H100-H70 70pct isohume extending well into the central
GOMex/Arklatex region. Furthermore, the mid/upr lvl trof axis
associated with the system is still west of the MS River, while the
sfc low is already moving into the NE GOMex/FL panhandle...
suggesting that winds thru the column will remain out of the W/SW
until a secondary cold front pushes thru the state aft sunset.

Moisture pooling within the trof will maintain mcldy skies thru the
day, as well as a chc of precip areawide. However, this moisture
will be "wrap around" in nature, which rarely generates high QPF.
Furthermore, a very strong elevated subsidence inversion dvlps in
the H70-H50 lyr behind the initial fropa that will cap the lcl
airmass blo 15KFT...so deep convection not anticipated. Indeed, QPF
models suggest additional precip generally AOB 0.10" btwn 12Z Fri
and 00Z Sat, with clearing skies aft sunset behind the secondary
front. Temps noticeably cooler than Thu...maxes in the L/M60s, mins
in the L/M40s.

Sat-Wed...
Hi pres will dominate the lcl WX pattern in the wake of the storm
system. Brisk NW flow early Sat immediately behind the secondary
cold front will diminish thru the day, bcmg light to gentle N/NW
breeze by sunset. Cool air advection on Sat that will keep temps in
the L/M60s, mins in the L/M40s except near 50F along the immediate
Treasure Coast. Winds diminishing and veering to NE as high pres
builds acrs the region then up the eastern seaboard early next week.

Temps slowly modify to climo avgs by Mon aftn with max readings in
the L/M70s, mins in the L/M50s except L60s along the immediate
Space/Treasure Coasts. SE return flow dvlps by mid week as the ridge
builds into the W Atlc, pushing temps back abv avg with mrng mins in
the M50s/L60s...aftn maxes in the M/U70s. Slgt chc of shras Wed as
the return flow begins to pull moisture up from the tropics.

&&

.AVIATION...
Nasty day ahead as a major storm system approaches the Florida
peninsula with widespread showers and ISOLD-SCT strong to severe
fast-moving storms during the day/evening. S/SWRLY flow will
increase to 15-20 kts with frequent higher gusts over much of the
area; at times may be stymied by cloud cover/precipitation, but the
fact remains that winds immediately above the surface are very
strong as they approach 50 kts at 925 mb ahead of 15Z/10AM this
morning.

Have kept inherited LLWS at all TAF sites this morning with some
stronger/gusty winds expected to mix down to the surface through the
day. Periods of MVFR-brief IFR and brief convective wind gusts 30-
40kt or higher are likely in scattered to numerous storms aft
20/15Z. Greater threat for storms south of KMCO as we head past
early-mid afternoon. May be a brief lull in the winds late day or
early evening, but after an expected squall line traverses the area
later today SWRLY winds will again pick up later this evening and
overnight as the pgrad tightens into Fri with frontal passage.

Sustained winds could approach 25 kts at some TAF sites on Fri
possibly requiring an Airport Weather Warning (AWW) at KMCO/KORL and
KDAB airports.

&&

.MARINE...
Today-Tonight...Small craft should remain in port today! A powerful
storm system will approach today and pass across the area tonight
bringing rapidly deteriorating boating conditions. A strong cold
front will be preceded by a line of strong/severe storms from this
afternoon into this evening. Additional showers/storms will be
possible ahead of this line forecast for later today. Storm impacts
will include frequent cloud to water lightning, torrential
downpours, hail, damaging wind gusts in excess of 50 kts, and/or
waterspouts.

A Small Craft Advisory will go into effect with this morning's
coastal waters forecast package, a Gale Warning will start at
15Z/10AM areawide as winds quickly increase to 25-30kts away from
the coast with frequent gusts expected to Gale Force through the
remainder of the day and tonight. Seas will be slower to build but
will gradually increase to 5-7 ft near shore and 8-11 ft
offshore/Gulf Stream.

Fri-Fri Night...Very hazardous boating conds to continue as the
storm system slowly lifts up the eastern seaboard. W/SW winds to
gale force anticipated with fqnt gusts btwn 40-50KTS. Seas 5-7FT
nearshore and 8-12FT offshore thru the day. Winds will begin to
diminish Fri night as the storm system pulls away from the region,
but gale warnings will remain in effect into the predawn hrs, with
SCA conditions continuing thru the day on Sat.

Sat-Sat Night...Poor boating conds thru the day as winds gradually
diminish from a moderate to fresh W/NW breeze at daybreak to a
gentle to moderate NW breeze by late aftn...seas subsiding from 3-
5FT nearshore and 6-8FT offshore at daybreak 2-3FT nearshore and 4-
6FT offshore by sunset. Improving conds overnight as high pres
builds into the region. Winds bcmg a light to gentle N/NW breeze...
seas subsiding to AOB 2FT over the shelf waters and 3-4FT in the
Gulf Stream.

Sun-Mon...Favorable boating conds as high pres builds over the FL
Peninsula. Winds bcmg a light to gentle N/NE breeze on Sun...E/NE on
Mon. Seas AOB 2FT areawide.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  62  65  43 / 100  70  40   0
MCO  75  62  63  45 / 100  70  40   0
MLB  80  62  64  46 / 100  80  40   0
VRB  82  63  65  45 /  70  80  40   0
LEE  73  63  63  42 / 100  70  40   0
SFB  75  60  65  43 / 100  70  40   0
ORL  76  61  64  45 / 100  70  40   0
FPR  81  62  65  44 /  60  80  40   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory from 9 AM this morning to 4 AM EST Saturday
     for Coastal Volusia County-Indian River-Inland Volusia
     County-Martin-Northern Brevard County-Okeechobee-Orange-
     Osceola-Seminole-Southern Brevard County-St. Lucie.

AM...Small Craft Advisory until 10 AM EST this morning for Flagler
     Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
     to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
     nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

     Gale Warning from 10 AM this morning to 4 AM EST Saturday for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

Short Term/Aviation...Sedlock
Long Term/Impact WX...Bragaw
Hazardous weather outlook, Dec 20, 5:21 AM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
521 AM EST Thu Dec 20 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-210000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
521 AM EST Thu Dec 20 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...Potential exists for strong to severe storms late this morning
and afternoon and into early evening across east central
Florida...

.THUNDERSTORM IMPACT...
The parameters that assess the potential for severe and tornadic
storms are forecast to be strongest across central Florida, as
there will be modest instability, strong low and mid level winds,
and sufficient wind shear values, for a series of thunderstorms
to develop over the eastern Gulf of Mexico and west Florida and
travel quickly eastward across the peninsula.

The greatest threat for severe weather...as outlined by the storms
prediction center...will be across the central Florida peninsula
this afternoon and early evening. The potential for severe storms
or tornadoes includes all of east central Florida.

While the exact timing remains a little uncertain, at this time
the heaviest activity is expected to reach the I-4 corridor by
late morning or early afternoon, south to Brevard and Osceola
counties between mid and late afternoon, then Okeechobee County
and the Treasure Coast anywhere from late afternoon into early
evening. However, a few storms or bands of storms may form out
ahead of the main squall line south of I-4 this afternoon where
instability is greatest.

Movement for showers and storms today will be rapidly toward the
northeast at 45 to 55 mph.

In addition to dangerous cloud to ground lightning strikes, a few of
the storms will be capable of producing damaging wind gusts or
acquiring rotation, which could produce a brief funnel clouds or
tornadoes. Persons in east central Florida should stay informed
of the weather expected later today. Be prepared to move indoors
to a place of safety well in advance of storms.

Stay tuned to NOAA weather radio, commercial television or radio
stations, or your cable or satellite television provider for later
statements concerning this severe weather event.

.FLOOD IMPACT...
Widespread showers and scattered lightning storms may provide
multiple rounds of heavy downpours today and this evening. Total
rainfall amounts of one to two inches will be common with locally
higher amounts of three to four inches possible across portions of
central Florida through tonight.

.HIGH WIND IMPACT...
Gusty southerly winds ahead of an approaching strong cold front
will increase to 15 to 20 mph with frequent gusts to 25 to 35 mph
over much of east central Florida today. A Lake Wind Advisory is
in effect until early evening.

.RIP CURRENT IMPACT...
Gusty southerly winds will produce a strong longshore current
along the beaches of east central Florida today. A Moderate rip
current risk for strong rip currents are also likely near piers,
jetties and reefs. Entering the very chilly surf is not
recommended even for advanced swimmers. If you do, only swim
near a life guard and do not swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
There is an increasing potential for strong to severe storms to
affect all of east central Florida today and into this evening.
Storms will be fast-moving at 45 to 55 knots from the southwest
toward the northeast and may produce wind gusts in excess of 35
to 50 knots this afternoon and evening. Storms will move rapidly
across the intracoastal and near shore Atlantic waters this
afternoon and evening.

Inland lakes are not immune from the effects of strong storms and
hazardous boating conditions can quickly develop over lakes with
gusty winds and frequent lightning. Be prepared to seek safe harbor
well before a storm approaches your area.

.WATERSPOUT IMPACT...
Marine interests should also be alert for the potential of
waterspouts today and this evening.

.WIND AND SEA IMPACT...
Very hazardous boating conditions will develop today ahead of an
approaching strong cold front. Small craft advisories in effect
this morning will become Gale Warnings over all of the waters late
this morning through tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Strong, gusty west winds are expected on Friday behind a strong
cold front. Increasing winds over the Atlantic will produce
hazardous marine conditions through Saturday, with gale force
winds expected through Friday night. Unseasonably cooler
temperatures are expected Friday afternoon through Monday morning.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather. Formal activation may be
needed. If severe wind or hail is observed please relay your
report to the National Weather Service in Melbourne at 3 2 1 2 5 5
0 2 1 2. Please report any rainfall amounts of 2 inches or
greater.

Sedlock

The radar

The Tampa radar (KTBW), 133 km away, was scanning. The volume nearest the first event began at 12:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
December 20, 7:30 AM EST
Where
Lake County, 1.84 mi NW of Lake Harris
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.790, -81.840

Lake County Emergency Management reported an aluminum porch roof was blown off a residential structure. Photos were later shared via social media by local broadcast media.

Thunderstorm Wind, Brevard

When
December 20, 2:20 PM EST
Where
Brevard County, 1.51 mi SSE of Playalinda Beach
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.530, -80.770

US Air Force wind tower 1007 measured a peak wind gust of 50 knots from the west-southwest.

Thunderstorm Wind, Brevard

When
December 20, 2:25 PM EST
Where
Brevard County, 1.51 mi SSE of Playalinda Beach
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.530, -80.770

US Air Force wind tower 1007 measured a peak wind gust of 50 knots from the west-southwest.

Thunderstorm Wind, Martin

When
December 20, 4:05 PM EST
Where
Martin County, 0.69 mi S of Stuart
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
27.190, -80.250

A member of the public reported a medium-sized tree had fallen over onto a shed in Stuart, one mile west-northwest of Stuart Witham Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790352, 790353, 790354, 790355.